Alert archive / New Mexico / Flash Flood Warnings in 2015

Flash Flood Warning 40, NWS Albuquerque, NM

July 25, 2015Lincoln County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 25, 2015, 1:14 PM MDT for Lincoln County, New Mexico. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2015, 1:14 PM MDT (19:14 UTC)
Expired
Jul 25, 2015, 2:15 PM MDT
In force
61 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Lincoln County, NM

The radar

The Holloman AFB radar (KHDX), 61 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 7.2 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2015-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 255 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2015-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
255 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
1713 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

243 
WGUS55 KABQ 251914
FFWABQ
NMC027-252015-
/O.NEW.KABQ.FF.W.0040.150725T1914Z-150725T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
114 PM MDT SAT JUL 25 2015

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL LINCOLN COUNTY IN CENTRAL NEW MEXICO...

* UNTIL 215 PM MDT
    
* AT 112 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND
  AUTOMATED RAIN GAUGES INDICATED A THUNDERSTORM PRODUCING HEAVY 
  RAIN ACROSS THE WARNED AREA. UP TO 1.5 INCHES OF RAIN HAS ALREADY 
  FALLEN IN ABOUT 45 MINUTES. FLASH FLOODING IS LIKELY.

* LOCATIONS IMPACTED INCLUDE...
  EAGLE CREEK. 
  EAGLE CREEK CANYON ROAD. 
  GAVILAN CANYON ROAD.
  ALTO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3345 10553 3339 10553 3335 10569 3343 10571

$$

GUYER
2 follow-up statements
622 
WGUS75 KABQ 251952
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
152 PM MDT SAT JUL 25 2015

NMC027-252015-
/O.CON.KABQ.FF.W.0040.000000T0000Z-150725T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN-
152 PM MDT SAT JUL 25 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM MDT FOR
SOUTH CENTRAL LINCOLN COUNTY...

AT 149 PM MDT...TRAINED WEATHER SPOTTERS REPORTED NEARLY 2 INCHES OF 
RAIN IN THE AREA AROUND GAVILAN CANYON AND EAGLE CREEK CANYON ROADS 
IN ABOUT 1 HOURS TIME. THE HEAVIEST RAIN FELL WITHIN THE EAGLE CREEK 
DRAINAGE AREA BELOW HIGHWAY 48...AND WILL LIKELY IMPACT LOW WATER 
CROSSINGS AND CULVERTS DOWNSTREAM. STRUCTURES VERY CLOSE TO THE 
CREEK BED MAY BE INUNDATED FROM OUT OF BANK FLOWS. 

LOCATIONS IMPACTED INCLUDE...
EAGLE CREEK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3345 10553 3339 10553 3335 10569 3343 10571

$$

GUYER
604 
WGUS75 KABQ 252009
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
209 PM MDT SAT JUL 25 2015

NMC027-252017-
/O.EXP.KABQ.FF.W.0040.000000T0000Z-150725T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN-
209 PM MDT SAT JUL 25 2015

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL LINCOLN COUNTY WILL
EXPIRE AT 215 PM MDT...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO 
POSE A THREAT. HEAVY RAINFALL FROM EARLIER THIS AFTERNOON MAY STILL 
BE RESULTING IN BANK FULL FLOWS FARTHER DOWNSTREAM OF EAGLE CREEK. 
DO NOT DRIVE INTO FLOODED AREAS AS YOU DO NOT KNOW THE TRUE DEPTH OF 
THE WATER OR EVEN WHETHER THE ROAD IS STILL THERE.

LAT...LON 3345 10553 3339 10553 3335 10569 3343 10571

$$

GUYER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 11:45 AM MDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 25, 11:45 AM MDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1145 AM MDT SAT JUL 25 2015

.AVIATION...
18Z TAF CYCLE
CLOUDS BUILDING OVER HIGHER TERRAIN WILL LEAD TO ISOLATED
-SHRA/TSRA BY 21Z ALONG AND SOUTH OF I-40. STORM MOTION WILL
BE NORTHWARD NEAR 10KTS WITH NEW DEVELOPMENT ON OUTFLOWS.
ANY ACTIVITY TODAY WILL PRODUCE GUSTY WINDS AND LCL HEAVY
RAINFALL...ESPECIALLY ALONG THE CONT DVD. ANOTHER AREA OF
STORMS IS ANTICIPATED OVER THE CO/NM BORDER WITHIN THE NE
PLAINS. OTHERWISE...ACTIVITY EXPECTED TO TAPER OFF AFTER
SUNSET TO MID LEVEL CLOUDS OVERNIGHT FOR WESTERN NM.

GUYER

&&

.PREV DISCUSSION...925 AM MDT SAT JUL 25 2015...
.UPDATE...
ADDED THUNDERSTORMS TO THE FORECAST FOR SOUTHEAST AREAS TODAY IN
ACCORDANCE WITH SOME OF THE FORECAST MODELS. THERE IS NOT A LOT
OF AGREEMENT BETWEEN MODELS ON THIS PROBABILITY...HOWEVER THERE
HAVE BEEN STORMS THERE THE LAST 2 DAYS UNDER THIS SAME WEATHER
PATTERN AND ISOLATED CELLS ALREADY DEVELOPED THERE THIS MORNING.
OUTFLOW BOUNDARIES FROM THESE CELLS WILL BE FAVORED LOCATIONS FOR
ADDITIONAL CONVECTION LATER TODAY.

44

&&

.PREV DISCUSSION...341 AM MDT SAT JUL 25 2015...
.SYNOPSIS...
AS UPPER LEVEL HIGH PRESSURE OVER THE TEXAS PANHANDLE MOVES LITTLE
TODAY AND TONIGHT...A NEAR REPEAT OF FRIDAY AFTERNOON AND EVENING WILL
RESULT. AS A STRONG TROUGH OF LOW PRESSURE MOVES INTO THE PACIFIC
NORTHWEST AND NORTHERN CALIFORNIA SUNDAY...A MORE CONSOLIDATED
MONSOON PLUME OF MOISTURE WILL BE DRAWN UP INTO NEW MEXICO. THIS
WILL RESULT IN BETTER CHANCES FOR STORMS MOST AREAS SUNDAY AFTERNOON
AND EVENING. THE MONSOON MOISTURE PLUME WILL CONTINUE TO STREAM
INTO WESTERN AND CENTRAL NEW MEXICO EARLY NEXT WEEK...RESULTING IN
DAILY ROUNDS OF AT LEAST ISOLATED THUNDERSTORMS EACH DAY. ACTIVITY
IS FORECAST TO INCREASE WEDNESDAY AND THURSDAY AS A BACKDOOR COLD
FRONT GETS INTO THE MIX.

&&

.DISCUSSION...
UPPER HIGH CENTERED OVER TX PANHANDLE THIS MORNING. WITH LITTLE
MOVEMENT IN THE HIGH AND ANOTHER SURGE OF MOISTURE MOVING NWD
THROUGH ERN AZ...EXPECTING A VERY SIMILAR DAY WITH STORM COVERAGE
AND LOCATION TO YESTERDAY. ON SUNDAY...AN UNSEASONABLY STRONG
UPPER LEVEL TROUGH WILL PUSH INTO THE PACNW. THIS TROUGH WILL
INCREASE THE SLY FLOW ALOFT OVER NM AND INCREASE LOW LEVEL
MOISTURE SUNDAY. BEST CHANCES FOR AFTERNOON AND EVENING
THUNDERSTORMS FOR THE MIDDLE RGV AND CENTRAL MOUNTAIN CHAIN THIS
WEEKEND WILL BE SUNDAY. MODELS INDICATING A SLIGHT DOWNTICK IN
THUNDERSTORM COVERAGE MONDAY AND TUESDAY...ESPECIALLY WEST WHERE
DRIER LOW LEVEL AIR WORKS IN FROM AZ.

GFS AND ECMWF ARE IN RELATIVELY GOOD AGREEMENT FOR MID WEEK AND
BEYOND. AS THE UNSEASONABLY DEEP TROUGH/LOW SLIDES EWD THROUGH THE
NRN ROCKIES AND PLAINS...THE UPPER HIGH WILL BE FORCED TO
ELONGATE AND RETROGRADE/MOVE WEST. THIS WWD SHIFT WILL TURN THE
FLOW ALOFT TO NLY...SENDING A BACKDOOR COLD FRONT INTO NORTHEAST
NM TUESDAY NIGHT AND WWD THROUGH CENTRAL AND WRN AREAS WEDNESDAY.
BOTH MODELS PROG WIDESPREAD PERHAPS HEAVY CONVECTION WEDNESDAY
AFTERNOON AND EVENING OVER ALL THE BUT THE SE PLAINS. SIMILAR
SCENARIO APPEARS ON TRACK FOR THURSDAY AND PERHAPS INTO FRIDAY.

33

&&

.FIRE WEATHER...
AFTER A SIGNIFICANT UPTICK IN SHOWERS AND STORMS NEAR AND EAST OF
THE DIVIDE FRI AFTN...IT LOOKS LIKE A SLIGHT DOWNTICK IS POSSIBLE
TODAY...THOUGH THE INDICATIONS OF THAT ARE PRETTY SUBTLE AND NOT
UNANIMOUS AMONG ALL THE FCST MODELS. STILL SHOULD SEE SOME SPOTTY
WETTING RAIN...ESPEC WEST AND NORTH...FAVORING THE HIGHER TERRAIN
INITIALLY. EXPECTING A SLIGHT TO MODERATE INCREASE IN WETTING
SHOWERS AND STORMS SUN AS AN UNSEASONABLY STRONG UPPER LOW AND
SOUTHWARD EXTENDING TROUGH DROP INTO THE PACIFIC NW. THIS SHOULD
INITIALLY DRAW UP SOMEWHAT MORE MOISTURE INTO THE MONSOONAL MOISTURE
PLUME OVER THE STATE...BUT WILL NOT BE CLOSE ENOUGH TO PROVIDE MORE
THAN A MODEST...IF THAT...DYNAMICS ASSIST TO AID SHOWER AND STORM
DEVELOPMENT. AGAIN...NOT EXPECTING NECESSARILY A WIDESPREAD BATCH OF
SHOWERS AND STORMS...BUT AT LEAST A SLIGHT TO MODERATE INCREASE FOR
MOST OF NORTH...WEST AND EVEN CENTRAL NM. THE FAR NW AS WELL AS SE
AND EAST CENTRAL SECTIONS OF THE STATE SHOULD BE MUCH LESS FAVORED.

THE SLIGHTLY CLOSER APPROACH OF THE AFOREMENTIONED TROUGH BY MONDAY
SHOULD FORCE SOMEWHAT DRIER AIR INTO THE NW THIRD OR SO OF NM AS
WINDS ALOFT TURN A BIT MORE WESTERLY. THIS IS NOT SET IN STONE JUST
YET HOWEVER AS IT IS A ONLY A SLIGHT CHANGE IN THE WIND FIELD...SO
STAY TUNED IN TO THESE DISCUSSIONS. DEWPOINT VALUES WILL DROP
BRINGING LOWER AFTN RH VALUES AND LESS NIGHTTIME RECOVERY TO THIS
PART OF THE STATE. THIS MAY LINGER INTO TUE. THEREAFTER FCST MODELS
STILL INSIST THAT THE UPPER HIGH THAT HAS BEEN CENTERED JUST EAST OF
THE STATE WILL SHIFT OVER THE GREAT BASIN OR AT LEAST BETWEEN THERE
AND THE FOUR CORNERS. SEEMS REASONABLE GIVEN THE TRANSITION OF THE
PACIFIC NW TROUGH OVER THE UPPER HIGH THEN DROPPING SE INTO THE
GREAT PLAINS AND MIDWEST. A BACK DOOR COLD FRONT MAY THEN BE ABLE TO
MAKE INROADS INTO AND PERHAPS ACROSS MOST OF NM IN THE WED TO THU
PERIOD. IF...AND IT IS A PRETTY BIG IF FOR A MID SUMMER BACK DOOR
FRONT TO MAKE IT THROUGH ALL OR EVEN MOST OF NM...THE FRONT IS AS
VIGOROUS AS MOST MODELS ARE ADVERTISING IT WOULD BRING A PRETTY
DECENT RECHARGE OF MOISTURE AND INCREASE IN STORM CHANCES AND
COVERAGE INTO THE STATE FROM EAST TO WEST DURING THESE TWO DAYS.

43

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 25, 5:28 AM MDT, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
528 AM MDT SAT JUL 25 2015

NMZ501>540-261130-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
528 AM MDT SAT JUL 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP ONCE AGAIN THIS AFTERNOON FAVORING THE
SOUTHWEST AND SOUTH CENTRAL MOUNTAINS. LOCALLY HEAVY RAINFALL IS
POSSIBLE FROM THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM ACTIVITY WILL INCREASE SOMEWHAT SUNDAY. AFTERNOON AND
EVENING THUNDERSTORMS WILL FAVOR CENTRAL AREAS OF THE STATE.
LOCALLY HEAVY RAINFALL ALONG WITH SMALL HAIL WILL BE THE MAIN
IMPACTS FROM THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

33

In the hours before

Special weather statement, Jul 25, 1:07 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
107 PM MDT SAT JUL 25 2015

NMZ540-251930-
SOUTHWEST CHAVES COUNTY-
107 PM MDT SAT JUL 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR  UNTIL 130 PM MDT...

AT 106 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF DUNKEN...OR 22 MILES EAST OF
TIMBERON. THIS STORM WAS NEARLY STATIONARY.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF .

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3290 10535 3279 10521 3269 10518 3261 10535
TIME...MOT...LOC 1906Z 154DEG 3KT 3274 10533

44

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 7:35 PM MDTSpecial Weather StatementABQUnion25 min
Jul 24, 10:12 PM MDTSpecial Weather StatementABQUnion48 min
Jul 25, 12:41 PM MDTAreal Flood AdvisoryABQLincoln2 hr
Jul 25, 1:07 PM MDTSpecial Weather StatementABQOtero23 min
Jul 25, 3:08 PM MDTSpecial Weather StatementABQUnion37 min
Jul 25, 3:46 PM MDTAreal Flood AdvisoryABQUnion119 min
Jul 25, 3:51 PM MDTAreal Flood AdvisoryABQSocorro114 min
Jul 25, 4:57 PM MDTSpecial Weather StatementABQUnion33 min
Jul 25, 5:16 PM MDTSpecial Weather StatementABQ44 min

Nearby

Flash Flood Warnings in New Mexico, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.